Hail, Franklin
- When
- May 31, 6:00 PM EST to 6:04 PM EST
- Where
- Franklin County, Rangeley
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -70.633
Large hail was reported by a trained spotter with the diameter estimated to be 1 inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Large hail was reported by a trained spotter with the diameter estimated to be 1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 2:05 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 305 PM EDT WED MAY 31 2006 .SHORT TERM /TONIGHT THROUGH THURSDAY/... TWO CONCERNS FOR TONIGHTS FORECAST. ONE BEING THE AMOUNT AND INTENSITY OF THUNDERSTORM ACTIVITY TO MAKE IT INTO NORTHERN AND WESTERN NH AS AXIS OF UNSTABLE AIR MASS AXIS PUSHES A LITTLE EWD THIS EVNG AS PROGGED BY THE MODELS. CURRENTLY A LINE OF STRONG STORMS MOVING INTO NORTHWESTERN VT SHOULD REACH NORTHERN NH BY 00Z. HAVE WORDING OF POSSIBILITY OF SOME STRONG STORMS IN THE EVENING HOURS. THE CONCERN FOR TONIGHT IS THE FOG LINGERING JUST OFF THE COAST. THE SURFACE WIND FLOW REMAINS ABOUT SOUTH TO SOUTHWEST AND IS MARGINALLY ENOUGH TO BRING FOG BACK WELL INLAND...FOR NOW THINKING IS IMMEDIATE COASTAL AREAS SHOULD SEE SOME LOW CLOUDS AND FOG WHILE FURTHER INLAND MAY STAY CLEAR OF ANY FOG. NEXT PROBLEM IS FOR THURSDAY WITH APPROACHING COLD FRONT. WILL FORECAST HIGH PROBABILITIES OF SHOWERS AND THUNDERSTORMS SINCE SOME HEATING MAY OCCUR AND TIMING OF FRONTAL PASSAGE IS LATE IN THE AFTERNOON WITH ENOUGH OTHER DYNAMICS ALSO IN PLACE. TEMPERATURES FROM GUIDANCE LOOK OK FOR TONIGHT AND THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... COLD FRONT SETTLES SOUTHEAST ACROSS THE AREA THURSDAY NIGHT AND STALLS JUST TO OUR SOUTH. MODELS HAVE BEEN ALTERNATING WITH PATHS FOR THE LOW THAT MOVES UP ALONG THAT FRONT FOR FRIDAY NIGHT AND SATURDAY. CURRENT GFS BRINGS THE QPF BULLSEYE ACROSS SOUTHERN NEW HAMPSHIRE AND LIFTS THE LOW INTO THE GULF OF MAINE THROUGH SUNDAY. NAM LEAVES IT STALLED TO OUR SOUTH. LEANED TOWARD THE GFS SOLUTION AND GAVE SOUTHERN AREAS BETWEEN 1.50 AND 2.00 INCHES OF RAIN THROUGH THE WEEKEND...AND LESSER AMOUNTS TO THE NORTH. THAT LOW DISSIPATES AND MUCH OF THE REST OF THE PERIOD REMAINS FAIRLY DRY...SANDWICHED BETWEEN A COUPLE OF LOWS. && .AVIATION... VFR CONDITIONS EXCEPT ALONG THE COAST WHERE SOME COASTAL FOG MAY MAKES ITS WAY BACK INTO THE THE COASTAL AREAS THIS EVENING...ALSO THUNDERSTORMS IN WESTERN AND NORTHERN NEW HAMPSHIRE LATE THIS AFTERNOON AND EVENING WILL LOWER CONDITIONS TO MVFR OR IFR AT TIMES BEFORE DISSIPATING LATER TONIGHT. && .MARINE... WINDS TO REMAIN LIGHT FROM THE SOUTH TO SOUTHWEST TONIGHT AND INCREASE AHEAD OF AN APPROACHING COLD FRONT ON THURSDAY BUT REMAIN BELOW SCA CRITERIA. MAY NEED SCA WITH LOW APPROACHING FROM THE SOUTH ON SATURDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 431 AM EDT WED MAY 31 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-010845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 431 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA THIS MORNING ACCOMPANIED BY SCATTERED SHOWERS AND ISOLATED THUNDER. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE WARM MUGGY AIRMASS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL DROP SLOWLY SOUTHEAST ACROSS THE REGION TONIGHT AND THURSDAY PRODUCING ADDITIONAL SHOWERS AND THUNDERSTORMS. THE FRONT WILL HANG UP JUST SOUTH OF THE AREA BY EARLY FRIDAY. LOW PRESSURE IS FORECAST TO RIDE SLOWLY NORTHEAST ALONG THE STALLED FRONT LATE FRIDAY AND SATURDAY. THE RESULT WILL BE A SWATH OF ONE TO TWO INCH RAINFALL ACROSS THE AREA OVER THE NEXT 72 HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 434 PM EDT WED MAY 31 2006 NHZ001>003-005-312200- NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON- 434 PM EDT WED MAY 31 2006 ...STRONG THUNDERSTORMS WILL MOVE INTO GRAFTON AND COOS COUNTIES AFTER 500 PM AND AND CONTINUE THROUGH 600 PM EDT... AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 26 MILES NORTHWEST OF WOODSVILLE...OR ABOUT 12 MILES NORTHEAST OF MONTPELIER...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LITTLETON...WHITEFIELD...LANCASTER...JEFFERSON... GROVETON...CARROLL...BETHLEHEM AND GUILDHALL THROUGH 600 PM EDT. SOME OF THESE STORMS MAY PRODUCE HAIL...EXCESSIVE LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG LITTLETON 44.31N 71.76W
05/31/2006 GRAFTON NH LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0532 PM TSTM WND DMG 28 NNE LANCASTER 44.86N 71.36W
05/31/2006 COOS NH LAW ENFORCEMENT
NUMEROUS TREES DOWN
0540 PM TSTM WND DMG 40 NNE LANCASTER 45.02N 71.26W
05/31/2006 COOS NH TRAINED SPOTTER
TREES DOWN BLOCKING ROUTE 3
&&
KIRKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
700 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG LITTLETON 44.31N 71.76W
05/31/2006 GRAFTON NH LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0532 PM TSTM WND DMG COLEBROOK 44.86N 71.36W
05/31/2006 COOS NH LAW ENFORCEMENT
NUMEROUS TREES DOWN
0540 PM TSTM WND DMG PITTSBURG 45.02N 71.26W
05/31/2006 COOS NH TRAINED SPOTTER
TREES DOWN BLOCKING ROUTE 3
&&
KIRKAThe Portland,ME radar (KGYX), 123 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509454.